Case report: Toxic delirium in a patient taking amantadine and trimethoprim-sulfamethoxazole

K. V. Speeg, J. A. Leighton, A. L. Maldonado

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

Acute mental confusion occurred in a patient on a stable dose of amantadine after he was started on trimethoprim-sulfamethoxazole. Discontinuation of the drugs led to rapid improvement. Studies in a rat model of organic cation secretion demonstrate that both amantadine and trimethoprim, but not sulfamethoxazole, inhibit the renal secretion of the organic cation procainamide. This case may represent an amantadine-trimethoprim interaction.

Original languageEnglish (US)
Pages (from-to)410-412
Number of pages3
JournalAmerican Journal of the Medical Sciences
Volume298
Issue number6
DOIs
StatePublished - Jan 1 1989

Keywords

  • amantadine
  • drug interaction
  • renal secretion
  • trimethoprim

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Case report: Toxic delirium in a patient taking amantadine and trimethoprim-sulfamethoxazole'. Together they form a unique fingerprint.

  • Cite this